Alert archive / Wyoming / Flash Flood Warnings in 2007

Flash Flood Warning 15, NWS Riverton, WY

August 2, 2007Natrona County, Wyoming

NWS Riverton, WY issued this flash flood warning at Aug 2, 2007, 8:19 PM MDT for Natrona County, Wyoming. It took effect at Aug 2, 2007, 8:24 PM MDT. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 2007, 8:19 PM MDT (02:19 UTC)
In effect from
Aug 2, 2007, 8:24 PM MDT
Expired
Aug 2, 2007, 11:15 PM MDT
In force
3 hr
Issued by
NWS Riverton, WY
Area
Whole counties

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 9:50 PM MDTFLASH FLOODMills, WYSEVERAL STREETS WITH WATER OVER THEM.
Aug 2, 11:00 PM MDTFLASH FLOODMills, WYPOISON SPIDER SCHOOL FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 2.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2007-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2007-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1837 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KRIW 030224
FFWRIW
WYC025-030515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
819 PM MDT THU AUG 2 2007

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL NATRONA COUNTY IN CENTRAL WYOMING...
  THIS INCLUDES THE CITIES OF...EVANSVILLE...CASPER...

* UNTIL 1115 PM MDT

* AT 817 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM A THUNDERSTORM WEST OF CASPER.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POISON 
SPIDER ROAD...I25 EXIT 191...NATRONA COUNTY AIRPORT AND BAR NUNN AND 
TRIBUTARIES OF THE NORTH PLATTE RIVER WEST OF CASPER.

RADAR ESTIMATES OF UP TO 3 INCHES HAS FALLEN...AND ADDITIONAL 
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4282 10668 4277 10653 4280 10640 4285 10625
      4294 10623 4294 10664

$$

T. BAKER
1 follow-up statement
000 
WGUS75 KRIW 030312
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
912 PM MDT THU AUG 2 2007

WYC025-030515-
NATRONA WY-
912 PM MDT THU AUG 2 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT FOR EAST
CENTRAL NATRONA COUNTY...

AT 902 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM 
PRODUCING FLASH FLOODING OVER THE WARNED AREA.  VERY HEAVY RAIN WAS 
REPORTED REDUCING THE VISIBILITY TO NEAR ZERO AT TIMES AND CAUSING 
SIGNIFICANT PONDING ON ROAD SURFACES.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
CASPER...MILLS...EVANSVILLE...BAR NUNN AND POISON SPIDER ROAD.

ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.  SO FAR...THE NATRONA COUNTY AIRPORT REPORTED AROUND 1 
INCH IN LESS THAN AN HOUR.

RAINFALL WILL CONTINUE THROUGH AT LEAST 10 PM AS ANOTHER 
THUNDERSTORM MOVES IN FROM THE WEST.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4282 10668 4277 10653 4278 10638 4277 10617
      4294 10611 4294 10664

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:42 PM MDT, 5 hours 37 minutes earlier.

Area forecast discussion, Aug 2, 2:42 PM MDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
242 PM MDT THU AUG 2 2007

.SHORT TERM...TONIGHT THROUGH SUNDAY
CONVECTION IS ONGOING OVER THE AREA THIS AFTERNOON...ESPECIALLY IN
AREAS THAT HAD MORNING SUNSHINE THAT AIDED INSTABILITY. SHORTWAVE
IS SEEN ON SATL PICS MOVING INTO NRN NEVADA THIS PM. THIS WILL BE
THE FEATURE THAT HELPS DRIVE CONVECTION THIS EVENING THROUGH THE
OVERNIGHT HOURS OVER THE WEST AND NORTH. PRECIPITABLE WATER VALUES
ARE ROBUST OVER THE STATE AND HEAVY RAIN WILL BE THE PRIMARY
THREAT THROUGH THE NIGHT. HAVE ADJUSTED PRECIP CHANCES WITH HEAVY
RAIN WORDING IN THE FORECAST. THIS SHORTWAVE PROGRESSES ACROSS NRN
WY AND SRN MT FRIDAY. DEPENDING ON THE SPEED OF THIS WAVE...ANOTHER
ROUND OF CONVECTION IS EXPECTED FRIDAY PM AND EVE OVER THE NORTH
HALF OVER THE CWA. PRECIPITABLE WATER FORECASTS ARE STILL AROUND AN
INCH IN THE CENTRAL AND EAST ZONES...THUS HEAVY RAIN CANNOT BE
RULED OUT ONCE AGAIN. DID RAISE PRECIP CHANCES TO SCATTERED IN
MOST PLACES. ALSO TRIMMED HIGH TEMPS A FEW DEGREES ON FRI IN PLACES
DUE TO MORE CLOUDS AND RAIN. SHOWERS AND STORMS WILL WIND DOWN
LATE FRIDAY NIGHT AS THE WAVE DEPARTS. SOUTHWEST FLOW ALOFT FOR
SATURDAY AND SUNDAY WITH POSSIBLE WEAK SHORTWAVES IMPACTING
NORTHWEST AND NORTHERN WY SATURDAY EVENING AND AGAIN SUNDAY
AFTERNOON AND EVENING. HAVE LEFT THE CURRENT FORECAST IN TACT WITH
MINOR ADJUSTMENTS AS BEST PRECIP CHANCES WILL BE IN NORTH AND
NORTHWEST BOTH DAYS. ONLY ISOLATED CONVECTION EXPECTED ELSEWHERE
SAT AND SUN. TEMPS TO WARM A FEW DEGREES AS WELL SAT AND SUN OVER
THE REGION.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
THE LONG TERM IS EXPECTED TO BE DOMINATED GENERALLY WITH
SOUTHWEST FLOW...AS A MEAN TROUGH SETS UP ACROSS THE WEST COAST. A
SHORTWAVE TROUGH IS ADVERTISED BY THE 00Z GFS TO PUSH ACROSS
SOUTHERN ALBERTA AND SASKATCHEWAN MONDAY AND MONDAY NIGHT. THIS
COULD PUSH A WEAK COLD FRONT THROUGH THE AREA MONDAY NIGHT...EARLY
TUESDAY. THE 00Z ECMWF IS NOT AS STRONG WITH THIS
FEATURE...KEEPING THE BULK OF THE ENERGY FARTHER WEST. WILL GO
WITH SOME SLIGHT POPS FOR NOW MONDAY AFTERNOON AND EVENING FOR
THIS...BUT POPS MIGHT NEED TO BE INCREASED IF MEDIUM RANGE MODELS
LEAN TOWARD GFS IN LATER RUNS. BOTH THE GFS AND ECMWF SHOW A
DRYING TREND TUESDAY THROUGH THURSDAY...WITH ONLY ISOLATED
AFTERNOON AND EVENING CONVECTION ACROSS THE HIGHER TERRAIN
POSSIBLE. MAX TEMPS ARE EXPECTED TO BE SEASONAL...WITH LOWS
SLIGHTLY ABOVE AVERAGE DURING THE LONG TERM.

&&

.AVIATION...
MONSOONAL MOISTURE CONTINUES TO MOVE OVER THE STATE THIS
AFTERNOON...BRINGING SHOWERS ACROSS WESTERN WYOMING WITH SOME
ISOLATED THUNDERSTORMS OVER THE BIG HORN MOUNTAINS. EXPECT
CONTINUED WIDESPREAD SHOWERS AND THUNDERSTORMS THIS AFTERNOON.
SHOWERS WILL MOVE FROM THE WEST WITH KJAC...KBPI...AND KPNA LIKELY
TO BE THE FIRST TO SEE ACTIVITY TODAY. AS SHOWERS MOVE WEST...IT
LOOKS FAVORABLE FOR THE MAJORITY OF AREA AIRPORTS TO HAVE TIMES OF
IFR CONDITIONS AS STORMS MOVE THROUGH. THE STRONGER STORMS LOOK TO
FORM OVER THE WESTERN THIRD OF THE STATE...WITH THE LATE AFTERNOON
AND EVENING HOURS SEEING ADDITIONAL STRONGER STORMS FORM OVER THE
EAST AND SOUTH. MOST SHOWER ACTIVITY LOOKS TO WEAKEN DURING THE
EARLY MORNING HOURS OVERNIGHT...HOWEVER SOME ACTIVITY IS EXPECTED
TO BE PRESENT THROUGHOUT THE FORECAST PERIOD. THREATS WITH STORMS
TODAY WILL INCLUDE HEAVY RAIN...GUSTY AND ERRATIC WINDS...AND
LIGHTNING.

&&

.FIRE WEATHER...
SCATTERED SHOWERS AND STORMS WILL OCCUR THIS EVENING AND OVERNIGHT
WITH LOCALLY HEAVY RAIN POSSIBLE. STORMS ON FRIDAY AFTERNOON AND
EVENING WILL BE A LITTLE LESS NUMEROUS WITH LOCALLY HEAVY RAIN
POSSIBLE FROM THE STRONGER STORMS. THE AIRMASS OVER WYOMING BEGINS
TO DRY SATURDAY INTO SUNDAY WITH ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS. TEMPERATURES WILL GRADUALLY WARM OVER THE WEEKEND
WITH DRIER AFTERNOON RELATIVE HUMIDITY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AR
LONG TERM...WM
AVIATION...BRANHAM
FIRE WEATHER...AR
Hazardous weather outlook, Aug 2, 5:00 AM MDT, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT THU AUG 2 2007

WYZ001>020-022>030-031100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT THU AUG 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN INCREASE OVER
WESTERN WYOMING EARLY THIS AFTERNOON...SPREADING EAST OF THE DIVIDE
BY LATE AFTERNOON CONTINUING INTO THE EVENING.  SOME OF THE
THUNDERSTORMS WILL HAVE THE POTENTIAL FOR VERY HEAVY RAIN WITH
LOCALIZED FLOODING POSSIBLE. LIGHTNING AND GUSTY ERRATIC WINDS ARE
ALSO POSSIBLE WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWER AND THUNDERSTORM ACTIVITY BECOMES MORE ISOLATED TO LOCALLY
SCATTERED FRIDAY AND THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY FLOODING THIS AFTERNOON AND
EVENING.

TRIW

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:52 PM MDTSevere Thunderstorm WarningRIWNatrona53 min
Aug 2, 8:38 PM MDTSevere Thunderstorm WarningRIWNatrona52 min
Aug 2, 10:06 PM MDTFlash Flood WarningRIWNatrona6 hr
Aug 2, 10:09 PM MDTFlash Flood WarningRIWSweetwater3 hr
Aug 3, 9:24 AM MDTFlash Flood WatchRIWFremont, Natrona, Sweetwater13 hr

Nearby

Flash Flood Warnings in Wyoming, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.